Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 225, NWS Jackson, KY

December 16, 2000Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Dec 16, 2000, 3:59 PM EST for Fleming County, Rowan County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2000, 3:59 PM EST (20:59 UTC)
Expired
Dec 16, 2000, 4:30 PM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fleming County, KY, Rowan County, KY

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 162100
SVRJKL
KYC069-205-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY

* UNTIL 430 PM EST

* AT 359 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER RINGOS
  MILLS...OR ABOUT 10 MILES NORTHWEST OF MOREHEAD...MOVING NORTHEAST
  AT 95 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3829 8371 3814 8353 3898 8288 3910 8312

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:20 PM EST, 39 minutes earlier.

Area forecast discussion, Dec 16, 3:20 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EST SAT DEC 16 2000

LOW PRESSURE OVER TN IS DEEPENING AND WILL MOVE NORTH THROUGH
KENTUCKY TONIGHT...WITH STRONG COLD FRONT PASSING THROUGH THE
FORECAST AREA...REACHING THE SOUTHWEST EDGE AROUND MIDNIGHT AND
EXITING THE EAST BEFORE SUNRISE. BREEZY/BLUSTERY CONDITIONS AHEAD OF
AND BEHIND THE FRONT.

THUNDERSTORMS CURRENTLY MOVING THROUGH THE WESTERN PART OF THE
FORECAST AREA. FFG VALUES ARE AS LOW AS A HALF INCH IN SOME OF THE
COUNTIES TO BE AFFECTED. WILL PROBABLY NEED TO USE A FLASH FLOOD
WATCH FOR OUR WESTERN COUNTIES TONIGHT. ALL AREAS SHOULD SEE
RAIN...BUT DO NOT EXPECT PRECIP TO BE QUITE AS HEAVY FURTHER
SOUTHEAST AND WILL NOT PLAN TO INCLUDE THIS AREA IN A WATCH AT THIS
TIME. WITH STRONG WIND FIELDS IN PLACE...THERE IS ALSO THE THREAT OF
HIGH WINDS WITH THUNDERSTORMS.

BEHIND THE FRONT...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS FROM
WEST TO EAST BETWEEN MIDNIGHT AND DAWN. COMPARED TO THE ETA...THE
AVN IS FASTER WITH THE MOVEMENT OF THE LOW AND STRONGER WITH THE
PRESSURE GRADIENT...AND THUS BRINGS THE COLD AIR FASTER. THE TREND
HAS BEEN FOR THIS SYSTEM TO SLOW DOWN...AND PREFER TO STICK CLOSER
TO THE ETA SOLUTION.

LIGHT SNOW EXPECTED ON SUNDAY DUE TO A LAYER OF ISENTROPIC LIFT JUST
ABOVE THE COLDEST AIR NEAR THE GROUND. AN INCH OR TWO OF
ACCUMULATION LOOKS REASONABLE AND MAY REQUIRE A SNOW ADVISORY ISSUED
LATER.

THINGS QUIETING DOWN SUNDAY NIGHT.

.JKL...FLASH FLOOD WATCH FOR ZONES
044-50>052-058>060-068-069-079-080-083-084.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:50 PM ESTSevere Thunderstorm WarningJKLEstill, Lee, Powell25 min
Dec 16, 3:50 PM ESTSevere Thunderstorm WarningJKLJackson25 min
Dec 16, 4:34 PM ESTSevere Thunderstorm WarningJKLElliott, Menifee, Morgan, Rowan26 min
Dec 16, 5:03 PM ESTSevere Thunderstorm WarningJKLBreathitt, Magoffin42 min
Dec 16, 5:03 PM ESTSevere Thunderstorm WarningJKLOwsley42 min
Dec 16, 6:31 PM ESTFlash Flood WarningJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 12 more6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.